Texas, 2024

Heat in Texas, July 30 to 31, 2024

July 30 to 31, 2024 · NWS SHV · 10 events in 10 counties and zones

An upper ridge of high pressure built back southeastward from the Southern Plains across the Gulf Coast region during late July. Afternoon temperatures rose into the middle and upper 90s from July 30th through the 31st.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper ridge of high pressure built back southeastward from the Southern Plains across the Gulf Coast region during late July. Afternoon temperatures rose into the middle and upper 90s from July 30th through the 31st. Deep southerly moisture pooling resulted in minimal mixing of dewpoints, with attendant heat indices ranging from 105-109 degrees each afternoon across roughly the western half of East and Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 29, 11:01 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 29, 11:01 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1201 AM CDT Tue Jul 30 2024

...New AVIATION...

.UPDATE...
Issued at 1025 PM CDT Mon Jul 29 2024

No update is needed to the afternoon forecast package at this
time.

/44/

&&

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 242 PM CDT Mon Jul 29 2024

For much of the remainder of the work week, upper level ridging
overhead will control the narrative uninterrupted, and that
narrative may be succinctly stated as: hot and quiet.

With little change in store in the temperature pattern, elected to
extend the current Heat Advisory through 01Z Wednesday, with further
extensions in time possible. It may yet become necessary to expand
the Advisory's coverage to include the remainder of our east Texas
and Oklahoma counties, but the latest apparent temperature grids do
not justify this expansion just yet. Elsewhere, heat indices will
reach or exceed 105 degrees during the afternoon tomorrow, with
minimal relief overnight with warm and muggy conditions continuing.

Specifically, tonight we look to fall into the mid to upper 70s
while skies gradually clear towards midnight before new cloud
cover develops by dawn. Highs tomorrow will again climb into the
mid to upper 90s under partly cloudy to mostly sunny skies,
followed by a near carbon copy of tonight's lows, dropping once
again into the mid to upper 70s by daybreak Wednesday.

/26/

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 242 PM CDT Mon Jul 29 2024

While the upper level ridging may morph and reorganize itself a
bit as the week continues, Wednesday and Thursday look on track to
continue the rinse and repeat pattern which started the week,
with two more day of highs in the mid to upper 90s, lows in the
middle 70s, and no mentionable precip chances.

Friday may see this pattern begin to break, however, as the upper
level high gets absorbed into a larger dominant ridge setting up
over the Rockies, thus effecting a retrograde pattern lifting the
high north and west and opening the door to slight chances of
showers and storms across our southeasternmost parishes of central
Louisiana during the afternoon hours. This progression will
continue and amplify into the weekend, with afternoon SChc and
Chc PoPs increasing in coverage north and west towards the I-30
corridor Saturday and Sunday, likely continuing into next week.

Above average temperatures look to continue throughout the
extended forecast period, with mid to upper 90s for afternoon
highs, and lows in the mid to upper 70s continuing through the
weekend and into next week.

/26/

&&

.AVIATION...
(06Z TAFS)
Issued at 1158 PM CDT Mon Jul 29 2024

VFR conditions currently prevailing across all terminal locations
but this will be temporary as MVFR/IFR ceilings will likely
develop, moving north and east across our NE TX terminals and
perhaps the SHV/TXK terminal closer to sunrise. Any ceiling
restrictions early this morning will give way to VFR conditions by
late morning through the afternoon hours. Look for SSE to SSW
winds generally under 10kts through sunrise with winds increasing
slightly through the end of the TAF period. Some stronger gusts
will be possible today by late morning through the afternoon hours
mainly across our NE TX terminal locations.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  96  78  96 /   0   0   0   0
MLU  77  95  77  96 /   0   0   0   0
DEQ  75  95  74  94 /   0   0   0   0
TXK  78  96  78  97 /   0   0   0   0
ELD  76  95  75  96 /   0   0   0   0
TYR  78  94  77  95 /   0   0   0   0
GGG  77  94  76  95 /   0   0   0   0
LFK  75  93  74  94 /   0  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Tuesday for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 8 PM CDT Tuesday for LAZ001>006-010>014-
     017>022.

OK...None.
TX...Heat Advisory until 8 PM CDT Tuesday for TXZ097-112-126-138-
     150>153-165>167.

&&

SHORT TERM...44
LONG TERM....44
AVIATION...13
Hazardous weather outlook, Jul 29, 1:58 PM CST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
258 PM CDT Mon Jul 29 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-126-
138-150>153-165>167-302000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Bowie-Cass-Marion-Harrison-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
258 PM CDT Mon Jul 29 2024

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT TUESDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hot and humid conditions continue across the region, supporting heat
index values greater than 105 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Very hot, humid, and dry conditions will remain in place through
Friday, as an upper level ridge of high pressure builds into the
region. As a result, heat indices will climb to near or in excess of
100 degrees. The approach of a weak surface front next weekend may
focus the potential for isolated to widely scattered showers and
thunderstorms over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OKZ077-TXZ096-108>111-124-125-136-137-149-302000-
McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith-
Gregg-Cherokee-
258 PM CDT Mon Jul 29 2024

This Hazardous Weather Outlook is for southeast Oklahoma and
northeast Texas.

.DAY ONE...This afternoon and tonight.

Near normal temperatures expected this afternoon while heat indicies
climb back into the triple digits. These should remain below
advisory criteria.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very hot, humid, and dry conditions will remain in place through
Friday, as an upper level ridge of high pressure builds into the
region. As a result, heat indices will climb to near or in excess of
100 degrees. The approach of a weak surface front next weekend may
focus the potential for isolated to widely scattered showers and
thunderstorms over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat. Local standard time, as filed.

Heat, Camp

When
July 30, 1:35 AM CST to July 31, 11:59 PM CST
Where
Camp forecast zone
Reported by
AWOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 30, 1:35 AM CST to July 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
AWOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 30, 1:35 AM CST to July 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Gregg

When
July 30, 1:35 AM CST to July 31, 11:59 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Morris

When
July 30, 1:35 AM CST to July 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
AWOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Red River

When
July 30, 1:35 AM CST to July 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
AWOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Smith

When
July 30, 1:35 AM CST to July 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Titus

When
July 30, 1:35 AM CST to July 31, 11:59 PM CST
Where
Titus forecast zone
Reported by
AWOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Upshur

When
July 30, 1:35 AM CST to July 31, 11:59 PM CST
Where
Upshur forecast zone
Reported by
AWOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Wood

When
July 30, 1:35 AM CST to July 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
AWOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205659, 1205661, 1205662, 1205663, 1205664, 1205666, 1205667, 1205668, 1205669, 1205670.